caret icon Back to all discussions

Topiramate

Hi - I have just been prescribed Topiramate for migraine prevention. Does anyone have experience of this medication - is it really effective?

  1. @luger178 my husband has prescribed Topiramate when he was first treated for his migraine attacks. Apparently, it is a first-line treatment option for migraines. My daughter was also prescribed it for her attacks. My husband had to stop taking it due to cognitive issues and kidney stones, but my daughter had no issues to speak of. The nickname for Topamax(topiramate) is' Dope a max'. That being said it affects people differently so give it a try and see how it works for you. I hope it will stop your attacks and get you feeling better. Warmly, Cheryl migraine team member

    1. I would leave my stove on, sleep all day, walk around in a daze and didn’t trust myself to drive. Had a follow up with my DR. He said to stop the medicine ASAP. It’s considered dopeamate !

    2. @TamG wow that surely sounds like Topamax! I'm glad to hear your doctor stopped that medication for you. Are you on something else that helps you now without those nasty side effects? Warmly, Chery migraine team member

  2. Hopefully you'll get some replies from some people with experience taking Topiramate, but I wanted to share an article from our site that you may find helpful. https://migraine.com/migraine-treatment/topamax
    April - Migraine.com Team

    1. Many thanks! I love the helpfulness of this community forum!!!

  3. Hello there,
    I have been suffering from chronic migraine for 5-6 years now. I had tried many treatments before Topamax, but they were all unsuccessful and I had major side effects. I am a student, so experiencing migraines, along with extreme daily tiredness and brain fog was terrible. Topamax saved me for 2 years more or less. It totally worked during that time: my migraines went from daily to 5-6 a month, even fewer. I was able to catch up on my studies and graduate and my life was back to normal. However, the cognitive side effects I experienced after 6 months or so of treatment are severe. It's like it takes you more cognitive effort when on Topamax. Difficulty concentrating, lack of motivation, forgetfulness, that's it. I have come to a point where I need to read paragraphs twice or more depending on their complexity before actually understanding them. It's like your brain is just constantly tired. Plus, I feel like it has made me more anxious. Many patients experience loss of appetite, but I didn't, I just lost weight (which was just fine as I had gained so much due to the other treatments). Overall, Topiramate has been the only drug so far that helped me live in a decent way, but I now understand the cost is very high. I am now trying to get off it after more than 3 years first of all because it has stopped working, but also its long- term side effects have just become too much to handle if there's a valid alternative.


    Please remember the efficacy and side effects of drugs are subjective and it all depends on how you react to it, that was just my experience. Hopefully I helped. Good luck!

    1. Thanks so much for sharing your experience with Topamax here for others to read and learn from. It's really kind of you to take the time to provide a real-life story of what the medication has been like for you. Glad you're a part of our community! Warmly, Holly (migraine.com team).

  4. Hi there- here's a few more resources from our site where you can read feedback from community members on the topic: https://migraine.com/stories/topamax
    https://migraine.com/living-migraine/experience-topamax

    https://migraine.com/blog/migraine-treatment-experiences-topamax

    And then here's the forum we have dedicated to the topic:

    https://migraine.com/forums/topamax



    Hope these help! Please let us know how else we can support you. Warmly, Holly (migraine.com team).

    or create an account to reply.